Alert archive / Iowa / Frost Advisories in 2014
Frost Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at May 15, 2014, 3:45 PM CDT for 28 counties in Iowa. It took effect at May 16, 2014, 4:00 AM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2014, 3:45 PM CDT (20:45 UTC)
- In effect from
- May 16, 2014, 4:00 AM CDT
- Expired
- May 16, 2014, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
All 28 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
659 WWUS73 KDMX 152045 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT THU MAY 15 2014 ...NEAR FREEZING TEMPERATURES EXPECTED TONIGHT... .A WEAK AREA OF HIGH PRESSURE WILL PUSH INTO WESTERN IOWA TONIGHT. MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR TEMPERATURES TO FALL TO NEAR FREEZING IN THE EARLY MORNING HOURS. FROST WILL BE POSSIBLE. IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072- 081>083-092>094-160445- /O.NEW.KDMX.FR.Y.0001.140516T0900Z-140516T1200Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE... SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON... BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD... CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON... OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI... LEON 345 PM CDT THU MAY 15 2014 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 7 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 7 AM CDT FRIDAY. * TIMING...TEMPERATURES WILL FALL THROUGHOUT THE OVERNIGHT HOURS...WITH THE COLDEST TEMPERATURES OCCURRING IN THE EARLY MORNING HOURS NEAR SUNRISE. * TEMPERATURE...LOWS FROM NEAR FREEZING TO THE UPPER 30S ARE EXPECTED. * IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED OR KILLED IF LEFT UNPROTECTED...ESPECIALLY IN SHELTERED OR LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ AWB
3 follow-up statements
206 WWUS73 KDMX 160240 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT THU MAY 15 2014 ...NEAR FREEZING TEMPERATURES EXPECTED TONIGHT... .MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR TEMPERATURES TO FALL TO NEAR FREEZING IN THE EARLY MORNING HOURS. FROST WILL BE POSSIBLE ESPECIALLY ON ELEVATED SURFACES AND IN LOW LYING AREAS. IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072- 081>083-092>094-161045- /O.CON.KDMX.FR.Y.0001.140516T0900Z-140516T1200Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE... SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON... BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD... CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON... OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI... LEON 940 PM CDT THU MAY 15 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM CDT FRIDAY... * TIMING...TEMPERATURES WILL FALL THROUGHOUT THE OVERNIGHT HOURS...WITH THE COLDEST TEMPERATURES OCCURRING IN THE EARLY MORNING HOURS NEAR SUNRISE. * TEMPERATURE...LOWS OF 30 TO 35 DEGREES ARE EXPECTED. * IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED OR KILLED IF LEFT UNPROTECTED...ESPECIALLY IN SHELTERED OR LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ LEE
454 WWUS73 KDMX 160849 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 349 AM CDT FRI MAY 16 2014 ...FROST FORMATION POSSIBLE THROUGH SUNRISE... .MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR TEMPERATURES TO FALL TO NEAR FREEZING THROUGH SUNRISE THIS MORNING. FROST WILL BE POSSIBLE ESPECIALLY ON ELEVATED SURFACES AND IN LOW LYING AREAS. IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072- 081>083-092>094-161200- /O.CON.KDMX.FR.Y.0001.140516T0900Z-140516T1200Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE... SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON... BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD... CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON... OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI... LEON 349 AM CDT FRI MAY 16 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * TEMPERATURE...LOWS OF 30 TO 35 DEGREES ARE EXPECTED. * IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED OR KILLED IF LEFT UNPROTECTED...ESPECIALLY IN SHELTERED OR LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ MJB
082 WWUS73 KDMX 161157 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 657 AM CDT FRI MAY 16 2014 IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072- 081>083-092>094-161300- /O.EXP.KDMX.FR.Y.0001.000000T0000Z-140516T1200Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE... SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON... BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD... CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON... OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI... LEON 657 AM CDT FRI MAY 16 2014 ...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... TEMPERATURES WILL BEGIN TO WARM OVER THE NEXT HOUR OR TWO...NOW THAT THE SUN HAS RISEN. THIS WILL ALLOW ANY FROST THAT HAS FORMED ACROSS THE AREA TO DISSIPATE...THUS THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE. $$ MJB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 15, 3:39 PM CDT, 6 minutes earlier.
Area forecast discussion, May 15, 3:39 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT THU MAY 15 2014 .SYNOPSIS... ISSUED AT 328 PM CDT THU MAY 15 2014 UPPER LOW EVIDENT JUST EAST OF KDSM WILL CONTINUE TO MOVE EAST SLOWLY. HIGH PRESSURE WILL BUILD IN TO THE CENTRAL U.S. OVER THE NEXT 2 TO 3 DAYS. HIGH WILL MOVE TO THE EAST OF THE REGION ON SUNDAY WITH DEVELOPING LOW PRESSURE TO THE LEE OF THE ROCKIES EARLY NEXT WEEK. && .SHORT TERM /TODAY/... ISSUED AT 328 PM CDT THU MAY 15 2014 UPPER LEVEL LOW...CURRENTLY LOCATED IN EASTERN IOWA WILL CONTINUE TO PULL EASTWARD THROUGHOUT THE OVERNIGHT. ONGOING PERCEPTION ASSOCIATED WITH LOW WILL CONTINUE TO SHIFT EASTWARD WITH LOW. HAVE HELD ONTO PRECIPITATION THROUGH THE OVERNIGHT SLIGHTLY LONGER...WITH LIGHT PRECIPITATION ANTICIPATED. THROUGH AFTERNOON HOURS MAY CONTINUE TO SEE BRIEF PERIOD OF SLEET/GRAUPEL WITH MORE VIGOROUS CELLS...THOUGH ANTICIPATE A TRANSITION TO RAIN AS INSTABILITY DECREASES. HOWEVER...WITH COOLER TEMPERATURES HAVE INCLUDED MENTION OF LIGHT SNOW IN THE EAST LATE IN THE OVERNIGHT AND SURFACE TEMPERATURES COOL. SOUNDINGS INDICATE ICE INTRODUCTION...AND SOME BRIEF PERIODS OF SNOW ARE POSSIBLE...THOUGH ICE INTRODUCTION WILL CONTINUE TO DIMINISH TOWARDS 12Z. MAIN CONCERN FOR OVERNIGHT WILL BE LOW TEMPERATURES. WEAK HIGH PRESSURE SYSTEM WILL PUSH INTO THE WEST OVERNIGHT...AND ANTICIPATE TEMPERATURES TO DROP AS CLOUDS AND WINDS DIMINISH. HOWEVER...WEAK WAA WILL ALSO RETURN NEAR 12Z...WHICH WILL HELP TO KEEP TEMPERATURES SLIGHTLY WARMER. TO THE CENTRAL AND EAST...CLOUDS ASSOCIATED WITH LOW WILL HELP TO KEEP TEMPERATURES WARMER. THEREFORE HAVE KEPT TEMPERATURES NEAR BUT ABOVE FREEZING. IN THE WEST WILL ISSUE FROST ADVISORY FOR THE EARLY MORNING HOURS NEAR DAY BREAK. DEPENDING ON CLOUD TRENDS...MAY BE TOO WARM IN THE EAST AND MAY NEED TO EXTEND ADVISORY FURTHER EAST...BUT WILL ALLOW FOLLOWING SHIFT TO MONITOR TRENDS. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 328 PM CDT THU MAY 15 2014 UPPER LOW WILL STILL AFFECT THE EASTERN HALF OF THE CWA ON FRIDAY WITH AFTERNOON SHOWERS ONCE AGAIN. COLDEST AIR HAS PASSED SO DO NOT EXPECT TO SEE GRAUPEL AS OCCURRED TODAY. ANOTHER COLD NIGHT FRI NIGHT AS HIGH IS OVER THE STATE WITH CLEARING SKIES. WILL LIKELY NEED HEADLINES FOR FRI NIGHT...BUT WILL ADDRESS THAT LATER. GRADUAL WARMING AFTER FRIDAY NIGHT WITH TEMPS WARMING ABOVE NORMAL BY THE TUE OR WED. THERE WILL BE AN INCREASING CHANCE 0F THUNDERSTORMS HEADING INTO NEXT WEEK AS UPPER RIDGE DEVELOPS OVER THE SOUTH CENTRAL U.S. AND SETS UP A RIDGE RIDER SITUATION FOR THUNDERSTORMS FOR SEVERAL DAYS. && .AVIATION...15/18Z ISSUED AT 1225 PM CDT THU MAY 15 2014 UPPER LEVEL SYSTEM WILL CONTINUE TO BRING SHRA TO SITES THROUGH BEGINNING OF PERIOD. AT TIMES CEILINGS COULD DROP TO MVFR WITH BKN DECK OF CU. WINDS WILL REMAIN FROM THE NW THROUGH THE DAY AND GUSTY. HOWEVER...WEAK HIGH PRESSURE WILL BEGIN TO AFFECT AREA TONIGHT...WITH CONDITIONS RETURNING TO VFR AND WINDS BECOMING LIGHT AND MORE VARIABLE NEAR 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 4 AM TO 7 AM CDT FRIDAY FOR ADAIR-ADAMS- AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH- MADISON-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER- WINNEBAGO-WRIGHT. && SYNOPSIS...MS MAY 14 SHORT TERM...AWB LONG TERM...MS MAY 14 AVIATION...AWB
Hazardous weather outlook, May 15, 5:22 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 522 AM CDT THU MAY 15 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 522 AM CDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT PATCHY FROST IS LIKELY OVER PORTIONS OF CENTRAL AND WESTERN IOWA LATE TONIGHT AND EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES RETURN SUNDAY NIGHT THROUGH WEDNESDAY. A FEW SEVERE STORMS MAY OCCUR DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY. REV
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.